Texas, 2008High Wind in Texas, January 28 to 29, 2008
January 28 to 29, 2008 · NWS MAF · 2 events in 2 counties and zones
Strong winds in the mid and upper levels of the atmosphere, in advance of a series of upper level disturbances located over Arizona and along the West Coast, resulted in widespread high winds over portions of southeast New Mexico and the mountains of southwest Texas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in the mid and upper levels of the atmosphere, in advance of a series of upper level disturbances located over Arizona and along the West Coast, resulted in widespread high winds over portions of southeast New Mexico and the mountains of southwest Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 27, 10:27 PM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Jan 27, 10:27 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 PM CST SUN JAN 27 2008
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH MONDAY EVENING. WINDS WILL BE ON
THE INCREASE BY DAYBREAK MONDAY. SOUTHWESTERLY WINDS GUSTING TO 25KT
ARE LIKELY AT ALL TERMINALS ON MONDAY...WITH A FEW WIND GUSTS TO
40KT POSSIBLE AT THE KCNM AND KHOB TERMINALS DURING THE AFTERNOON
HOURS ON MONDAY /19Z-01Z/.
&&
PREV DISCUSSION... /ISSUED 241 PM CST SUN JAN 27 2008/
DISCUSSION...
WATER VAPOR SATELLITE ANIMATION SHOWS AN IMPRESSIVE UPPER LEVEL LOW
SPINNING WEST OF CALIFORNIA THIS AFTERNOON. STRONG SOUTHWEST FLOW IN
ADVANCE OF THIS FEATURE CONTINUES TO TRANSPORT EXTENSIVE SUBTROPICAL
MOISTURE NORTHEASTWARD ACROSS THE SOUTHWESTERN CONUS. SURFACE LOW
PRESSURE IS BEGINNING TO DEEPEN ACROSS EASTERN COLORADO...WITH THE
ASSOCIATED TROUGH AXIS EXTENDING SOUTHWARD ACROSS EASTERN NEW MEXICO
AND SOUTHWEST TEXAS. THE THICK MID/HIGH LEVEL CLOUD COVER ACROSS THE
REGION HAS HELPED TO KEEP TEMPERATURES AT BAY A LITTLE...BUT THE LOW
LEVEL THERMAL RIDGING AND INCREASED SOUTH TO SOUTHWEST WINDS ALONG
THE SURFACE TROUGH HAVE ALLOWED TEMPERATURES TO WARM INTO THE 60S TO
LOWER 70S ACROSS MOST OF THE REGION THIS AFTERNOON...EXCEPT FOR AN
IMPRESSIVE 78 DEGREES BEING REPORTED IN FORT STOCKTON AT 2 PM.
THE UPPER LOW OFF THE CALIFORNIA COAST WILL OPEN AND TRANSLATE
EASTWARD BEFORE DAMPENING OUT NEAR THE FOUR CORNERS REGION TONIGHT.
THE 27/12Z GFS AND WRF MODEL RUNS CONTINUE TO SHOW DEEP 850-500MB
LAYER MOISTURE ACROSS SOUTHEASTERN ARIZONA AND WESTERN/SOUTHWESTERN
NEW MEXICO TONIGHT AS LIFT INCREASES AHEAD OF A SHORTWAVE TROUGH
TRANSLATING NORTHEAST OUT OF NORTHERN MEXICO. MOST OF THIS MOISTURE
IS STILL ANTICIPATED TO REMAIN JUST WEST AND NORTHWEST OF OUR CWA
OVERNIGHT...BUT WITH SOME LIFT/MOISTURE IN PLACE...WILL KEEP A
SLIGHT CHANCE OF RAIN SHOWERS IN THE FORECAST ACROSS THE GUADALUPE
MTNS...THE VAN HORN CORRIDOR...AND THE EDDY COUNTY PLAINS. THE
SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO DEEPEN FROM THE
CENTRAL PLAINS TO SOUTHWEST TEXAS LATE TONIGHT. THE TIGHTENING
PRESSURE GRADIENT WILL ALLOW FOR INCREASED SOUTH TO SOUTHWEST WINDS
LATE TONIGHT...PARTICULARLY ACROSS NORTHERN PORTIONS OF THE CWA. THE
COMBINATION OF THESE INCREASED WINDS...THE CONTINUED THICK CLOUD
COVER...AND SURFACE DEWPOINTS IN THE UPPER 30S TO MID 40S...WILL
ALLOW FOR A VERY MILD NIGHT TONIGHT. WE CURRENTLY ANTICIPATE THE LOW
TO BE ABOUT 50 DEGREES AT THE MIDLAND INTL AIRPORT TONIGHT...WHICH
IS A FEW DEGREES SHY OF THE CURRENT RECORD WARMEST LOW OF 53 FOR
JANUARY 28TH (SET IN 1968).
A SECONDARY POTENT UPPER LEVEL TROUGH WILL MOVE FROM THE PACIFIC
NORTHWEST MONDAY MORNING TO THE CENTRAL AND NORTHERN ROCKIES BY
MONDAY NIGHT. STRONG UPPER LEVEL WINDS ON THE ORDER OF 160+ KNOTS
WILL TRANSLATE AROUND THE BASE OF THIS TROUGH ACROSS SOUTHERN NEW
MEXICO AND WEST TEXAS LATE MONDAY INTO TUESDAY MORNING. MODELS ARE
STILL IN AGREEMENT THAT MID LEVEL MOISTURE WILL REMAIN IN PLACE
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH MIDDAY
MONDAY...BEFORE DECREASING NORTHWEST TO SOUTHEAST MONDAY AFTERNOON
AND EVENING. A DEEP AREA OF SURFACE LOW PRESSURE WILL DEVELOP ACROSS
THE DAKOTAS/MINNESOTA MONDAY AFTERNOON...WITH THE ASSOCIATED TROUGH
AXIS TRAILING ALL THE WAY SOUTHWARD INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO. THE RESULTANT TIGHTENING PRESSURE GRADIENT WILL ALLOW
FOR WINDY CONDITIONS ACROSS MUCH OF THE FORECAST AREA MONDAY
AFTERNOON. ONE FACTOR THAT MAY LIMIT WIND SPEEDS ACROSS THE PERMIAN
BASIN AND THE UPPER TRANS PECOS WILL BE CONTINUED ABUNDANT MID AND
HIGH LEVEL CLOUD COVER THAT WILL BE SLOW TO EXIT. HOWEVER...WITH A
TIGHT PRESSURE GRADIENT...AND EXPECTED DECREASE IN CLOUD COVER
ACROSS SOUTHEAST NEW MEXICO AND THE VAN HORN AREA DURING THE
AFTERNOON...HAVE DECIDED TO ISSUE A WIND ADVISORY FOR EDDY...LEA AND
THE VAN HORN CORRIDOR OF CULBERSON COUNTIES EFFECTIVE MONDAY
AFTERNOON THROUGH EARLY MONDAY EVENING. WOULD NOT BE SURPRISED IF
WIND SPEEDS BRIEFLY APPROACH OR EXCEED WARNING THRESHOLDS (40 MPH
SUSTAINED) NEAR ARTESIA OR TATUM...BUT CONFIDENCE IN THAT OCCURRENCE
IS TOO LOW FOR A HIGH WIND WARNING ATTM.
THERE IS LITTLE DOUBT THAT HIGH WINDS WILL MATERIALIZE IN THE
GUADALUPE AND HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS...ESPECIALLY
FROM MONDAY AFTERNOON THROUGH MONDAY NIGHT GIVEN THE STRENGTH OF THE
MID AND UPPER LEVEL WINDS. WE WILL BE UPGRADING THE PRESENT HIGH
WIND WATCH TO A WARNING.
LITTLE CHANGE WILL BE MADE TO THE REMAINDER OF THE EXTENDED PACKAGE.
ZONAL FLOW ALOFT WILL RETURN FOR TUESDAY AND WEDNESDAY...WHICH WILL
KEEP WINDS ELEVATED IN THE MOUNTAINS. THE NEXT UPPER LEVEL TROUGH
WILL BEGIN TO DEEPEN OVER THE FOUR CORNERS REGION LATE
WEDNESDAY...BEFORE TRANSLATING EASTWARD ACROSS EAST CENTRAL NEW
MEXICO AND THE TEXAS/OKLAHOMA PANHANDLES THURSDAY. THE 27/12Z GFS
RUN IS STILL TRENDING A BIT MORE OPEN AND FARTHER NORTH THAN THE
DEEPER ECMWF SOLUTION. NONETHELESS...WILL KEEP PRESENT SLIGHT CHANCE
OF RAIN/SNOW IN THE FORECAST ACROSS NORTHWESTERN AREAS THURSDAY...AS
THESE RUNS HAVE HAD DIFFICULTY KEYING IN ON THE EVOLUTION OF THIS
FEATURE. A COLD FRONT WILL PUSH ACROSS THE REGION IN THE WAKE OF THE
UPPER LEVEL SYSTEM THURSDAY...BRING MUCH COOLER TEMPERATURES TO THE
REGION. TEMPERATURES LOOK TO MODIFY FRIDAY AND SATURDAY. MEDIUM
RANGE MODELS THEN HINT AT ANOTHER UPPER LEVEL TROUGH DEEPENING WEST
OF THE FOUR CORNERS REGION SUNDAY.
FIRE WEATHER...
A WINDY DAY IS IN STORE FOR MUCH OF THE FIRE WEATHER OUTLOOK AREA
MONDAY...PARTICULARLY ACROSS THE MOUNTAINS...THE VAN HORN
CORRIDOR...THE PLAINS OF SOUTHEAST NEW MEXICO...AND THE NORTHERN AND
WESTERN PERMIAN BASIN. DRIER AIR WILL LIKELY INVADE THE GUADALUPE
MTNS AND THE SOUTHEAST NEW MEXICO PLAINS MONDAY AFTERNOON...BUT RH
SHOULD REMAIN JUST ABOVE 15 PCT...EXCEPT LOCALIZED AREAS OF NORTHERN
EDDY COUNTY...WHICH MAY BRIEFLY REACH 15 PCT. DESPITE LOCAL RFW
CRITERIA NOT BEING MET...THE FIRE WEATHER PATTERN WILL BECOME
CRITICAL TOMORROW...WITH THE DECREASING RH...THE STRONGER
WINDS...AND THE ABUNDANT AMOUNT OF DRY AND DORMANT VEGETATION.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 AM MONDAY TO 5 AM MST TUESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 12 PM TO 7 PM MST MONDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
TX...HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ MONDAY TO 6 AM CST /5
AM MST/ TUESDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 1 PM TO 8 PM CST MONDAY FOR THE FOLLOWING
ZONES...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
99Hazardous weather outlook, Jan 27, 2:02 PM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CST SUN JAN 27 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282115-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
302 PM CST SUN JAN 27 2008 /202 PM MST SUN JAN 27 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WINDS ARE EXPECTED MONDAY OVER THE GUADALUPE MOUNTAINS AND
THE DAVIS MOUNTAINS ABOVE 6000 FEET. WINDS IN THE GUADALUPE
MOUNTAINS WILL BE WESTERLY AT 35 TO 45 MPH BY MID-MORNING MONDAY...
INCREASING TO 40 TO 50 MPH WITH GUSTS TO 80 MPH MONDAY AFTERNOON.
THESE STRONG WINDS WILL LIKELY CONTINUE INTO EARLY TUESDAY
MORNING.
WINDS IN THE DAVIS MOUNTAINS ABOVE 6000 FEET WILL BE WESTERLY AT
35 TO 45 MPH WITH GUSTS TO 65 MPH BY MONDAY AFTERNOON. THE WINDS
WILL GRADUALLY DECREASE MONDAY NIGHT...BUT WILL REMAIN IN THE 35
TO 45 MPH RANGE THROUGH THE NIGHT.
VERY WINDY CONDITIONS ARE ALSO EXPECTED ACROSS THE PLAINS OF
SOUTHEASTERN NEW MEXICO AND THE VAN HORN AND HIGHWAY 54 CORRIDOR
REGION. SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 50
MPH.
FIRE WEATHER CONCERNS WILL BE ON THE INCREASE AREAWIDE MONDAY...
ESPECIALLY OVER THE SOUTHEAST NEW MEXICO PLAINS. WINDS IN EXCESS
OF 20 MPH AND RELATIVE HUMIDITIES APPROACHING 15 PERCENT WILL
COMBINE TO INCREASE FIRE DANGER OVER THAT AREA. DRY FUELS ACROSS
THE REST OF THE FORECAST AREA...AND EXPECTED WINDY CONDITIONS...
WILL ALLOW ANY FIRES THAT START THE POTENTIAL TO SPREAD RAPIDLY.
DRIER AIR WILL SPREAD ACROSS THE FORECAST AREA TUESDAY AND WEDNESDAY.
SINCE WINDY CONDITIONS MAY MATERIALIZE BOTH DAYS...FIRE WEATHER
CONCERNS WILL BE ELEVATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jan 27, 10:00 PM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CST SUN JAN 27 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
1100 PM CST SUN JAN 27 2008 /1000 PM MST SUN JAN 27 2008/
...WINDY CONDITIONS WILL BRING INCREASED FIRE DANGER TO WEST TEXAS
AND SOUTHEAST NEW MEXICO MONDAY...
A SURFACE TROUGH OF LOW PRESSURE WILL STRENGTHEN ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO MONDAY. THE TIGHTENING PRESSURE
GRADIENT WILL RESULT IN WINDY CONDITIONS ACROSS MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY AFTERNOON AND EVENING.
THE STRONGEST WINDS WILL IMPACT THE GUADALUPE AND DAVIS
MOUNTAINS...WHERE SOUTHWESTERLY WINDS WILL LIKELY BE SUSTAINED
OVER 40 MPH AT TIMES...WITH GUSTS OVER 60 MPH. SOUTHWEST WINDS OF
20 TO 35 MPH...WITH GUSTS OVER 40 MPH ARE EXPECTED ACROSS THE
SOUTHEASTERN NEW MEXICO PLAINS...THE VAN HORN CORRIDOR...THE
UPPER TRANS PECOS REGION...AND THE CENTRAL AND NORTHERN PERMIAN
BASIN MONDAY AFTERNOON. AREAS OF BLOWING DUST COULD ALSO AFFECT
THE SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN.
THE COMBINATION OF THESE STRONG WINDS...THE ABUNDANCE OF DRY AND
DORMANT VEGETATION...AND DECREASING RELATIVE HUMIDITY WILL RESULT
IN AN INCREASED FIRE DANGER ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO MONDAY. USE OF FLAMMABLE MATERIALS
OUTDOORS IS HIGHLY DISCOURAGED.
CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA
SOURCE FOR LATER STATEMENTS CONCERNING THIS DEVELOPING WIND AND
FIRE DANGER EVENT.
High Wind, Guadalupe Mountains of Culberson County
- When
- January 28, 2:00 AM MST to January 29, 7:00 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
High winds across the Guadalupe Mountains lasted in excess of one day, beginning early Monday and concluding Tuesday morning. A peak wind of 82 mph was reported at Guadalupe Bowl early Tuesday morning. A peak wind gust of 63 mph was reported at the Pinery on Monday evening.
High Wind, Davis / Apache Mountains Area
- When
- January 28, 10:05 PM CST to January 29, 2:40 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Other Federal Agency
High winds occurred at McDonald Observatory from Monday evening through Tuesday afternoon. Wind gusts of 65-70 mph were consistently measured throughout the event.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, January 28, 20081 death · 3 injured · 1 event
- Wildfire and High Wind in Texas, January 28 to 29, 20083 injured · $2.2 million · 58 kt wind · 27 events
- Wildfire in Texas, January 28 to 29, 20084 injured · $260,000 · 4 events
- High Wind in California, January 28, 2008$150,000 · 76 kt wind · 2 events
- High Wind in Texas, January 28, 2008$38,000 · 56 kt wind · 17 events
- Extreme Cold in North Dakota, January 28 to 30, 200836 events
- Flood in New Mexico, January 28, 2008$50,000 · 1 event
- Extreme Cold in South Dakota, January 28 to 30, 200824 events
- Extreme Cold in Montana, January 28 to 29, 200821 events
- High Wind in Oklahoma, January 28, 200856 kt wind · 10 events
- Heavy Snow and High Wind in Oregon, January 28 to 30, 200862 kt wind · 9 events
- Extreme Cold in Montana, January 28 to 29, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79069, 79077.